Missouri, 2004

Hail in Missouri, April 21, 2004

April 21, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 21, 2:11 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 21, 2:11 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT WED APR 21 2004

.DISCUSSION...
SHORT TERM (TONIGHT - SATURDAY)...
A VERY COMPLICATED FORECAST FOR THE NEXT 3 TO 4 DAYS WITH SO MUCH
COMPLEXITY WITH BOTH THE MESO SCALE AND SYNOPTIC PATTERNS.  MODELS
ARE HAVING A TOUGH TIME HANDLING CONVECTION OVER THE NEXT 12 TO 18
HOURS WITH A LOT OF DISAGREEMENT BETWEEN THE GFS AND THE ETA.  HECK
EVEN THE ETA AND MESO ETA HAVE SIGNIFICANT DIFFERENCES IN AREAL
COVERAGE AND AMOUNTS OF PRECIP TONIGHT.  IN ANY CASE THE GFS IS
HAVING SERIOUS CONVECTIVE FEEDBACK PROBLEMS WITH RELEASING TOO MUCH
LATENT HEAT IN THE LOWER TROP AND DEVELOPING A HUGE MCS TONIGHT UP
IN THE CORN BELT.  ON THE OTHER HAND...THE MESO ETA AND ETA ARE
HAVING PROBLEMS WITH HANDLING THE PROGRESSION OF THE UPPER SPEED MAX
THAT IS NOW NOSING INTO THE OZARKS.  I DONT BUY THE ETAS QPF
SOLUTION ONE BIT WITH AMOUNTS HIGHLY CORRELATED WITH THE 250 MB
DIVERGENCE FIELDS.  AS THE 250 MB SPEED MAX SLOWLY PUSHES EAST
TONIGHT...A PIECE OF THIS BREAKS OFF LEAVING SW MISSOURI IN A HIGHLY
DIFFLUENT REGION.

SO THIS LEAVES TONIGHTS PRECIP DEPENDENT UPON ADVECTED STORMS FROM
OKLAHOMA AND POTENTIAL TEMP FIELDS WHICH DONT SEEM TO BAD.  DEEP
PRESSURE ADVECTION WILL INTERACT WITH INSTABILITY TO PRODUCE A SWATH
OF SHOWERS AND THUNDERSTORMS. AS A MATTER OF FACT...CORFIDI VECTORS
SUGGEST TONIGHTS STORMS OVER OKLAHOMA SHOULD TRACK INTO SE KANSAS
AND SOUTHERN MISSOURI DURING THE OVERNIGHT HOURS.  FOR THESE TWO
REASONS...I WENT AHEAD AND BUMPED POPS UP TO 70 PERCENT AREA WIDE.

THERE REMAINS A LOT OF UNCERTAINTY WITH THE FORECAST FROM TOMORROW
THROUGH SATURDAY.  MUCH WILL DEPEND UPON THE POSITIONING OF A
SYNOPTIC SCALE STATIONARY BOUNDARY AFTER TONIGHTS CONVECTION.  THE
MESO ETA HAS THIS FEATURE ALONG THE ARKANSAS AND MISSOURI BORDER
TOMORROW AFTERNOON WITH MORE STORMS DEVELOPING FROM THE MASS
CONVERGENCE AND INSTABILITY.  BUT WHO KNOWS...CONVECTION MAY PUSH
THE BOUNDARY FURTHER SOUTH LEAVING SOUTHERN MISSOURI WITHIN THE DRY
AND STABLE AIR.  SO TOMORROW AFTERNOON...POPS WILL BE WEIGHTED
HEAVIEST ALONG THE ARKANSAS BORDER.

THE MAIN UPPER COLD CORE IS PROGGED TO SLOWLY PUSH THROUGH FRIDAY
INTO SATURDAY.  THE ETA SOLUTION IS NOW MORE IN LINE WITH THE GFS
FROM YESTERDAYS RUNS.  AT THE SURFACE...THE SYSTEM WILL APPROACH THE
REGION IN THE FORM OF AN INVERTED TROUGH...AND IT APPEARS AS THOUGH
THE WARM FRONT DOESNT PENETRATE SOUTHERN MISSOURI UNTIL SATURDAY
AFTERNOON.  INSTEAD OF A SEVERE WEATHER THREAT...HEAVY RAIN NORTH OF
THE WARM FRONT SEEMS TO BE THE PRIMARY HAZARD FOR SOUTHEAST KANSAS
AND MISSOURI ON FRIDAY.  AFTERNOON HEATING WILL BE THE QUESTION
MARK ON SATURDAY FOR SEVERE WEATHER POTENTIAL.  STAY TUNED.

LONG TERM (SUNDAY THROUGH TUESDAY)...
THE ACTIVE PATTERN LOOKS TO COME TO AN END BY SUNDAY AS UPPER LEVEL
RIDGING DOMINATES THE WESTERN HALF OF THE U.S.  NORTHWEST FLOW OVER
THE NATIONS MID SECTION IS THE RESULT WITH SUBTLE DISTURBANCES
SWINGING THROUGH.  MOISTURE WILL BE DIFFICULT TO COME BY AS MOISTURE
TRANSPORT FROM THE GULF IS SHUNTED EAST.  NEAR NORMAL TEMPERATURES
AND LITTLE TO NO RAIN CHANCES ARE IN THE OFFING FOR EARLY NEXT
WEEK.

CRAMER

&&

.AVIATION...
MAIN CONCERN WILL BE CEILINGS ASSOCIATED WITH POSSIBLE THUNDERSTORMS
MOVING NORTHWARD FORM OK/AR OVERNIGHT. KSGF AND KJLN WILL BE VFR
INTO THE EVENING HOURS. HAVE DROPPED CEILINGS TO THE LOW END OF MVFR
CATEGORY FOR NOW AFT 06Z...BUT IF THE CONVECTIVE SITUATION PLAYS OUT
AS ANTICIPATED WE WILL LIKELY SEE IFR CONDITIONS LATE TONIGHT AND
EARLY THU MORNING. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.KS...NONE

WFO SGF
Hazardous weather outlook, Apr 21, 11:49 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1249 PM CDT WED APR 21 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1249 PM CDT WED APR 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF NICKELS...DAMAGING
  WINDS UP TO 70 MPH...AND ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WITH THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS ARE EXPECTED TO AFFECT MUCH OF EXTREME SOUTHEAST KANSAS
  AND THE MISSOURI OZARKS OVERNIGHT TONIGHT.  THERE IS A SLIGHT CHANCE
  FOR AN ISOLATED TORNADO OR TWO OVER FAR SOUTHWESTERN MISSOURI AND
  FAR SOUTHEASTERN KANSAS.

  DISCUSSION:

  A WARM FRONT EXTENDING FROM CENTRAL OKLAHOMA INTO NORTHERN ARKANSAS
  WILL BE THE FOCUS FOR THE DEVELOPMENT OF STRONG TO SEVERE
  THUNDERSTORMS THIS AFTERNOON.  THIS ACTIVITY WILL LIKELY EVOLVE
  INTO A LARGE THUNDERSTORM COMPLEX AND MOVE ACROSS THE OSAGE PLAINS
  AND MISSOURI OZARKS REGION TONIGHT.  STRONG FORCING ALONG WITH
  MARGINAL INSTABILITY WILL BE SUFFICIENT FOR LARGE HAIL UP TO THE
  SIZE OF NICKELS AND DAMAGING THUNDERSTORM WIND GUSTS IN EXCESS OF
  60 MPH.  A FEW STORMS THAT DEVELOP OVER NORTHEAST OKLAHOMA ALONG
  THE WARM FRONT MAY BECOME TORNADIC IN NATURE...WITH THE
  POSSIBILITY OF MOVING INTO EXTREME SOUTHEAST KANSAS AND FAR
  SOUTHWESTERN MISSOURI DURING THE EARLY STAGES OF THE
  EPISODE...MAINLY FROM 6 TO 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY NIGHT AND INTO SATURDAY
  AS A STATIONARY FRONT REMAINS POSITIONED NEAR THE MISSOURI AND
  ARKANSAS BORDER.  AN UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH
  THE REGION LATE FRIDAY AND SATURDAY...ENHANCING UPWARD VERTICAL
  MOTION TO PROLONG THE DEVELOPMENT OF RAIN AND THUNDERSTORMS.  MINOR
  FLOODING MAY BECOME A CONCERN BY SATURDAY AS STORM TOTAL RAINFALL
  AMOUNTS WILL SATURATE SOILS AND INCREASE RUNOFF...ESPECIALLY WITHIN
  THE ROCKY TERRAIN OF THE SOUTHERN MISSOURI OZARKS REGION.  A PATTERN
  CHANGE WILL OCCUR BY LATE SATURDAY AND SUNDAY AS THE ACTIVE WEATHER
  SHIFTS EAST OF THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING AND TONIGHT
  OVER FAR SOUTHWEST MISSOURI AND FAR SOUTHEAST KANSAS.

CRAMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Taney

When
April 21, 3:23 PM CST
Where
Taney County, Ridgedale
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.517, -93.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391381.